Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 134, NWS Huntsville, AL

November 24, 2004DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Nov 24, 2004, 1:44 AM CST for DeKalb County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2004, 1:44 AM CST (07:44 UTC)
Expired
Nov 24, 2004, 2:30 AM CST
In force
46 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 9:40 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Nov 23, 9:40 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
940 PM CST TUE NOV 23 2004

.UPDATE...
WILL BE AMENDING ZONES ASAP AS ENTIRE FA IS NOW IN TORNADO WATCH TIL
10Z AS LINE OF STRONG TO SEVERE TSRA CONTINUES TO MOVE EAST OUT OF
MISSISSIPPI TOWARD THE FA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH UNTIL 4 AM CST WED AND FLOOD WATCH THROUGH 6 PM
WEDNESDAY ALZ001>010-016.
TN...TORNADO WATCH UNTIL 4 AM CST WED AND FLOOD WATCH THROUGH 6 PM
WEDNESDAY TNZ076-096-097.

&&

TROUTMAN
Hazardous weather outlook, Nov 24, 1:30 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 AM CST WED NOV 24 2004

ALZ001>010-016-TNZ076-096-097-241100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
130 AM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(OVERNIGHT)...

THUNDERSTORMS WILL CONTINUE ACROSS THE TENNESSEE VALLEY AS THEY PUSH
EAST FROM MISSISSIPPI.  THE BIGGEST THREAT WITH THESE STORMS WILL BE
HEAVY RAINFALL.  THIS WILL LIKELY AGGRAVATE ANY FLOODING THAT WAS
EXPERIENCED EARLIER...THUS A FLOOD WATCH REMAINS IN EFFECT ACROSS
THE AREA.  THE THREAT FOR FLASH FLOODING...IN ADDITION TO RISING
STREAMS AND RIVERS...WILL INCREASE THROUGH THE MORNING HOURS.

AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE
MISSISSIPPI VALLEY...A SECONDARY LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL REORGANIZE AND MOVE EAST INTO THE AREA.  ALTHOUGH
MOST OF THE STORMS WILL REMAIN SOUTH OF THE TENNESSEE VALLEY...ANY
STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING
STRAIGHT LINE WINDS. HOWEVER...ISOLATED TORNADOES STILL CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)..

THE LINE OF THUNDERSTORMS WILL CONTINUE EAST THROUGH THE MORNING
AND EARLY AFTERNOON HOURS...AFFECTING THE AREA EAST OF I-65 BY MIDDAY
WEDNESDAY. THE THREAT FOR DAMAGING WINDS AND HEAVY RAINFALL WILL
CONTINUE UNTIL THE LINE CLEARS THE AREA...WHICH IS EXPECTED BY LATE
AFTERNOON.  ONCE AGAIN ISOLATED TORNADOES MAY REMAIN POSSIBLE
THROUGH THE MORNING HOURS...ALTHOUGH THE MORE SIGNIFICANT THREAT
WILL REMAIN TO THE SOUTH.

CONSIDERABLY COOLER AIR WILL RUSH IN LATE WEDNESDAY AS A COLD FRONT
SWINGS THROUGH.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
STILL BE NEEDED THROUGH TOMORROW MORNING.

PB

In the hours before

Special weather statement, Nov 23, 8:55 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 PM CST TUE NOV 23 2004

ALZ001>004-240500-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-
855 PM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT UNTIL 11 PM FOR STRONG THUNDERSTORMS
MOVING INTO EXTREME NORTHWEST ALABAMA...

A LINE OF STORMS MOVING NORTH INTO NORTHWEST ALABAMA WILL AFFECT
CENTRAL AND EASTERN FRANKLIN...COLBERT AND LAUDERDALE COUNTIES...
ALONG WITH ALL OF LAWRENCE COUNTY THROUGH 11 PM.  THESE STORMS WILL
PRODUCE EXTREMELY HEAVY RAIN...WITH AMOUNTS EXCEEDING ONE INCH PER
HOUR.  THIS WILL LEAD TO LOCALIZED FLOODING PROBLEMS AND RISES ON
AREA CREEKS AND STREAMS.

IN ADDITION TO THE HEAVY RAIN THREAT...SIGNIFICANT CLOUD TO GROUND
LIGHTNING AND STRONG WIND GUSTS TO 45 MPH WILL ALSO ACCOMPANY THIS
LINE OF STORMS.  PERSONS SHOULD MOVE INDOORS UNTIL THESE STORMS
PASS.  THE THUNDERSTORM THREAT WILL CONTINUE TO INCREASE THROUGH THE
OVERNIGHT HOURS.

STAY TUNED TO NOAA WEATHER RADIO OR A FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

PB
Local storm report, Nov 23, 11:51 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     LACON                   34.33N 86.90W
11/23/2004                   MORGAN             AL   EMERGENCY MNGR

            ONE TREE REPORTED DOWN ON HWY 31 AT LACON MOUNTAIN

1145 PM     HAIL             LACON                   34.33N 86.90W
11/23/2004  0.25 INCH        MORGAN             AL   AMATEUR RADIO

            SMALL HAIL REPORTED ON HWY 31 AT LACON MOUNTAIN

&&

PNG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 10:05 PM CSTSevere Thunderstorm WarningHUNFranklin25 min
Nov 23, 10:16 PM CSTSevere Thunderstorm WarningHUNColbert29 min
Nov 23, 10:38 PM CSTSevere Thunderstorm WarningHUNLawrence37 min
Nov 24, 12:12 AM CSTFlash Flood WarningHUNFranklin, Lawrence, Morgan6 hr
Nov 24, 3:38 AM CSTFlash Flood WarningHUNDeKalb5 hr
Nov 24, 12:29 AM CSTSevere Thunderstorm WarningHUNFranklin46 min
Nov 24, 12:48 AM CSTTornado WarningHUNFranklin27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.